Hail, Rush
- When
- June 24, 3:08 PM CST
- Where
- Rush County, Otis
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.530, -99.050
A weak outflow boundary from morning storms set up across northern counties of the CWA with sufficient CAPE and low level shear to produce hail up to the size of tea cups and 60-70 mph gusts during the late afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak outflow boundary from morning storms set up across northern counties of the CWA with sufficient CAPE and low level shear to produce hail up to the size of tea cups and 60-70 mph gusts during the late afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 24, 12:55 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 155 PM CDT Wed Jun 24 2020 ...Updated Long Term... .SHORT TERM...(This afternoon through Thursday night) Issued at 1200 PM CDT Wed Jun 24 2020 Late morning mesoanalysis would suggest a severe weather risk across SW Kansas this afternoon/early evening. Dewpoints in the mid 60s across the central zones have established a respectable axis of instability, with MUCAPE of 2000-3000 J/kg, already as of late morning. Moisture convergence along a weak frontal boundary is expected to get a few storms initiated by 3 pm, and effective bulk shear will support some supercell structures given the ample CAPE. SPC has upgraded the NE 1/3 of SW KS to a slight risk (15% wind/hail probability), and we will update social media messaging. The area of greatest concern is the NE/east zones, where convergence on the weak frontal boundary, and enhanced shear/backed surface winds will come into play near the remnant outflow boundary from this morning's convection. It is NWly flow in late June in western Kansas, and you have to be ready for the "NW flow surprise/mesoscale accident". That said, overall forcing for ascent is weak at best. Given this, we are confident to see some storms, but coverage should be isolated. Given an isolated supercell, hail up to 2 inches in diameter is possible. South winds will remain elevated tonight, as boundary layer mixing is maintained by a low level jet (850 mb/2000 ft agl winds to near 50 mph). As such, temperatures will struggle to fall to the mid to upper 60s by sunrise Thursday. The Kansas wind machine returns on Thursday, after a several day break. Mid level flow will become zonal/westerly, which will in turn deepen a 996 mb leeside surface cyclone near Goodland by 7 pm (per 12z NAM). Progged pressure gradients near 10 mb across SW KS will support south wind gusts near 40 mph. Daylight hours of Thursday appear dry, with scattered thunderstorms at least near the northern zones Thursday night. Afternoon temperatures in the mid 90s will be typical Thursday afternoon. .LONG TERM...(Friday through Wednesday) Issued at 155 PM CDT Wed Jun 24 2020 The best chance of thunderstorms during the long term continues to focus on the Friday/Friday night time frame, when the relative maximum in pop grids from NBM was retained. 12z ECMWF continues to suggest MCS generation in the western Kansas vicinity Friday afternoon, and maturing into an MCS into eastern Kansas Friday evening. Over the weekend, modest westerly midlevel flow Saturday will become SWly on Sunday, in response to a strong 554dm closed low diving into Oregon by 7 pm Sunday. At least isolated late day convection is most likely across the eastern zones Saturday. Sunday through Tuesday, closed low over the Pac NW slowly dissolves into a broad trough per 12z ECMWF, making very little progress eastward. Flow over the plains will remain SWly early next week, but models suggest a weak nebulous flow, with probably occasional weak shortwaves embedded. The moisture and instability of late June will be there, so will need to determine thunderstorm coverage/intensity on a day to day basis. There is little convective predictability that far out, but it is clear the afternoons will be hotter early next week, with maximum temperatures in the upper 90s/near 100 Monday and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1036 AM CDT Wed Jun 24 2020 VFR will continue through this TAF cycle at all airports, outside of the impacts from any isolated convection. A cumulus field will develop this afternoon, from which isolated thunderstorms are expected to develop after 20z. High confidence that isolated storms will form this afternoon, but very low confidence on any impacts to a specific terminal, given the anticipated isolated nature. Only mentioned VCTS/CB at HYS/DDC for a few hours this afternoon. Southwest winds will gust to near 25 kts this afternoon. Boundary layer will remain mixed tonight, keeping south winds elevated at 12-15 kts. A low level jet is expected, as such included low level wind shear in all TAFs after 06z Thu. After 15z Thu, strong S/SW winds will return to GCK/LBL/DDC, with gusts to near 35 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 94 67 95 68 / 30 20 10 20 GCK 95 64 94 67 / 30 30 10 20 EHA 93 65 94 67 / 10 20 10 20 LBL 94 66 96 66 / 10 20 10 20 HYS 92 65 94 69 / 30 30 10 40 P28 93 67 93 69 / 20 20 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 305 AM CDT Wed Jun 24 2020 KSZ030-031-043>046-061>066-074>081-084>090-250815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 305 AM CDT Wed Jun 24 2020 /205 AM MDT Wed Jun 24 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms are possible this afternoon mainly along and south of highway 96. A few storms could be capable of hail to the size of quarters and wind gusts to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Thunderstorms will be possible for the next several days. Severe risk should remain low however a few storms with the potential of hail the size of quarters and wind gusts to 60 mph can't be ruled out. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Monday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
Special Weather Statement National Weather Service Dodge City KS 334 PM CDT Wed Jun 24 2020 KSZ046-242100- Rush KS- 334 PM CDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH COUNTY UNTIL 400 PM CDT... At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near Loretta. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Rush County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3857 9903 3866 9913 3869 9911 3869 9903 TIME...MOT...LOC 2033Z 232DEG 3KT 3865 9906 SUGDEN
Special Weather Statement National Weather Service Dodge City KS 356 PM CDT Wed Jun 24 2020 KSZ046-242130- Rush KS- 356 PM CDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH COUNTY UNTIL 430 PM CDT... At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near Loretta. This storm was nearly stationary. Penny size hail and wind gusts up to 50 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3840 9903 3864 9913 3869 9904 TIME...MOT...LOC 2056Z 322DEG 4KT 3863 9907 SUGDEN
The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
20 hail, 2 thunderstorm wind. Local standard time, as filed.
A barn was blown down with winds estimated to be greater than 70 MPH.
Winds were gusting to at least 60 MPH as the hail fell.
Winds were estimated to be 50 to 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907205, 907206, 907207, 907208, 907210, 907212, 907213, 907214, 907215, 907216, 907218, 907219, 907220, 907221, 907222, 907223, 907224, 907225, 907229, 907227, 907231, 907228.